Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 82, NWS Norman, OK

August 11, 2017Caddo County, Canadian County, Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 11, 2017, 2:44 AM CDT for Caddo County, Canadian County, Grady County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 2:44 AM CDT (07:44 UTC)
Expired
Aug 11, 2017, 6:45 AM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Canadian County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
721 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WGUS54 KOUN 110744
FFWOUN
OKC015-017-051-111145-
/O.NEW.KOUN.FF.W.0082.170811T0744Z-170811T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
244 AM CDT FRI AUG 11 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Central Grady County in central Oklahoma...
  East central Caddo County in southwestern Oklahoma...
  Central Canadian County in central Oklahoma...

* Until 645 AM CDT
  
*  At 243 AM CDT, Doppler radar indicated thunderstorms producing 
   eavy rain across the warned area. Up to one inch of rain has 
   already fallen this morning, and the previous day's rainfall 
   totaled over 2 inches for much of the area. Flash flooding is 
   occurring or is imminent.

* Some locations that will experience flooding include...
  El Reno, Chickasha, Tuttle, Union City, Minco, Alex, Verden,
  Calumet, Amber, Pocasset, Norge, Cogar, Concho, Tabler, Ninnekah
  and Laverty.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3566 9790 3484 9772 3490 9808 3564 9820

$$

KURTZ
1 follow-up statement
323 
WGUS74 KOUN 110912
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
412 AM CDT FRI AUG 11 2017

OKC015-017-051-111145-
/O.CON.KOUN.FF.W.0082.000000T0000Z-170811T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grady OK-Caddo OK-Canadian OK-
412 AM CDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR
CENTRAL GRADY...EAST CENTRAL CADDO AND CENTRAL CANADIAN COUNTIES...

At 411 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
El Reno, Chickasha, Tuttle, Union City, Minco, Alex, Verden, Calumet,
Amber, Pocasset, Norge, Cogar, Concho, Tabler, Ninnekah and Laverty.

Additional rainfall, up to one inch, is possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3566 9790 3484 9772 3490 9808 3564 9820

$$

KURTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:35 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 1:35 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
135 AM CDT Fri Aug 11 2017

.DISCUSSION...
Primary forecast focus is on this morning's convection, along with
today and another complex tonight into Saturday.

This morning through sunrise, a loosely organized area of convection
will continue to move eastward across the northern half of Oklahoma.
A persistent MCV can be visualized on KVNX and surface observations,
in northwestern Oklahoma. The low level jet has continued to to
steadily increase ahead of this feature and convection will continue
to be supported by a fairly stout 500mb short wave moving eastward
off the western high plains of Colorado.

11/00z sounding from KOUN measured a pwat of 1.87 in, and KAMA, 1.36
in, both of which are above the 90th percentile. Nearest the MCV,
broad ascent coupled with MUCAPEs around 1000-1500 J/Kg, strong
updrafts will lead to efficient rain producing storms. In just over
an hour, Slapout, OK between, 10:15 pm and 11:15 pm, picked up 2.91
inches. This is concerning, leading to increased confidence that a
localized flash flooding threat will persist through the remainder
of the overnight hours into the morning. The heaviest rainfall from
Thursday occured over west central Oklahoma, from Kingfisher County
through Grady county. Most flash flood guidance would suggest, 2.50
to 3.00 in/hr for the lower threshold for Flash Flood Warning
issuance, if needed.

Felt it was necessary to issue a Flood Watch for flash flooding,
beginning this morning and continuing through Sunday morning. More
details to follow, but with several rounds of rainfall expected due
to overnight thunderstorm complexes, multi-day rainfall amounts of 3
to 5 inches are possible across much of central and western
Oklahoma, with locally higher amounts more than possible through
Sunday Morning.

Forward propagation vectors of around 20kts, suggest a fairly
progressive system, given similar 0-3km bulk shear values.
Therefore, concerns for backbuilding are not all that high.
Efficiency will be the primary driver for locally heavy rainfall.
Earlier, around 1030 pm, Slapout recorded a 58 mph gust. Given
instability over 1000 J/Kg and areas of 0-6km shear around 30 to 40
kts, instances of severe gusts, over 60 mph, and up to Half dollar
sized hail will remain a possibility overnight.

After sunrise, expect lingering showers and thunderstorms,
scattered, across portions of northern and central Oklahoma, with
the remaining complex continuing across eastern Oklahoma, possibly
nearer the KS/OK border. Expect any stronger storms to be well east
of the I-35 corridor. Precipitation chances will dwindle through the
late morning and through the afternoon, but with remnant outflow
boundaries and lingering instability, will keep low precip chances
for much of the region through the afternoon, with the best
potential for scattered development across central to south central
Oklahoma, near the Red River, where a surface boundary may stall
through late this afternoon.

As most are aware by now, we're stuck under a persistent pattern,
with a trend of nightly MCSs/complexes of some sort, near daily into
early next week. Convection will likely be ongoing over the high
terrain of Colorado/New Mexico and the Panhandles by late
afternoon/evening, this activity will persist moving steadily
eastward into the overnight. Looking at MCS maintenance parameters,
it's likely this activity will build east/southeast across western
Oklahoma into central Oklahoma through sunrise, Saturday. The wet
trend continues into Sunday, with another complex moving across the
region Saturday night into Sunday. As mentioned above, a Flood Watch
for flash flooding remains in effect through early Sunday morning.

Stay Safe!

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  70  81  70 /  60  40  70  70
Hobart OK         90  72  85  71 /  40  50  60  70
Wichita Falls TX  95  76  93  73 /  20  20  50  50
Gage OK           80  68  78  66 /  40  70  70  70
Ponca City OK     84  68  80  68 /  60  20  50  60
Durant OK         93  74  88  74 /  40  20  50  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday morning for OKZ004>048-050>052.

TX...None.
&&

06/04
Hazardous weather outlook, Aug 11, 12:11 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1211 AM CDT Fri Aug 11 2017

OKZ004>048-050>052-TXZ083>090-120515-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1211 AM CDT Fri Aug 11 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Showers and thunderstorms will continue to develop and move across
portions of Oklahoma through early Friday. Some of the storms
could become strong to severe with strong wind gusts up to 65 mph
and hail up to the size of half dollars possible.

Heavy rain and flooding will also be possible in some areas
through Friday morning. Some locations could receive several
inches of rain in a short period of time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Friday through early next week. Several inches of rainfall may
occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

BRB/11

In the hours before

Special weather statement, Aug 10, 11:39 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1139 PM CDT THU AUG 10 2017

OKZ009-110515-
Ellis OK-
1139 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until
1215 AM CDT...

AT 1136 PM CDT, a strong thunderstorm was located 7 miles northwest
of Shattuck, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3648 10000 3659 9972 3659 9966 3628 9961
      3626 10000
TIME...MOT...LOC 0436Z 260DEG 26KT 3636 9996

SIX
Special weather statement, Aug 11, 12:25 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1225 AM CDT FRI AUG 11 2017

OKZ014-110600-
Roger Mills OK-
1225 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 100 AM CDT...

AT 1223 AM CDT, a strong thunderstorm was located 8 miles south of
Cheyenne, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3560 10000 3565 9956 3543 9967 3542 9999
      3542 10000
TIME...MOT...LOC 0523Z 273DEG 32KT 3550 9972

SIX
Special weather statement, Aug 11, 12:30 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1230 AM CDT FRI AUG 11 2017

OKZ009-010-015-110600-
Woodward OK-Dewey OK-Ellis OK-
1230 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR Woodward...northwestern Dewey and
central Ellis Counties Until 100 AM CDT...

AT 1229 AM CDT, strong thunderstorms were located from Vici to near
Woodward, moving east at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3661 9902 3622 9895 3620 9896 3598 9959
      3655 9980
TIME...MOT...LOC 0529Z 257DEG 31KT 3619 9933

SIX
Special weather statement, Aug 11, 1:03 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
103 AM CDT FRI AUG 11 2017

OKZ005-006-110630-
Alfalfa OK-Woods OK-
103 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa and
northeastern Woods Counties Until 130 AM CDT...

AT 102 AM CDT, a strong thunderstorm was located near Capron, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 50 MPH...

LAT...LON 3700 9827 3680 9836 3680 9876 3700 9875
TIME...MOT...LOC 0602Z 280DEG 27KT 3689 9855

SIX
Special weather statement, Aug 11, 1:18 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
118 AM CDT FRI AUG 11 2017

OKZ021-034-110645-
Beckham OK-Greer OK-
118 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Beckham and northwestern
Greer Counties Until 145 AM CDT...

AT 117 AM CDT, a strong thunderstorm was located 7 miles south of
Erick, moving east at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3520 10000 3526 9999 3520 9940 3492 9945
      3507 10000
TIME...MOT...LOC 0617Z 280DEG 27KT 3511 9983

SIX
Special weather statement, Aug 11, 1:31 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
131 AM CDT FRI AUG 11 2017

OKZ006-007-110700-
Alfalfa OK-Grant OK-
131 AM CDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa and northwestern
Grant Counties Until 200 AM CDT...

AT 128 AM CDT, a strong thunderstorm was located 5 miles northeast of
Cherokee, moving east at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Some flooding in areas of poor drainage...

LAT...LON 3666 9806 3671 9852 3700 9850 3700 9801
TIME...MOT...LOC 0628Z 286DEG 35KT 3681 9827

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:03 PM CDTSpecial Weather StatementOUNKay27 min
Aug 10, 7:10 PM CDTSevere Thunderstorm WarningOUNKay50 min
Aug 10, 7:23 PM CDTSevere Thunderstorm WarningOUNMcClain32 min
Aug 10, 7:31 PM CDTSpecial Weather StatementOUNKay29 min
Aug 10, 9:13 PM CDTSpecial Weather StatementOUNGreer32 min
Aug 10, 9:19 PM CDTSpecial Weather StatementOUNRoger Mills26 min
Aug 10, 10:00 PM CDTSpecial Weather StatementOUNBeckham45 min
Aug 10, 10:14 PM CDTSpecial Weather StatementOUNBeckham46 min
Aug 10, 10:44 PM CDTSpecial Weather StatementOUNCuster46 min
Aug 10, 10:45 PM CDTSpecial Weather StatementOUNBeckham45 min
Aug 10, 10:51 PM CDTSpecial Weather StatementOUNHarper39 min
Aug 10, 11:31 PM CDTSpecial Weather StatementOUNCuster29 min
Aug 10, 11:39 PM CDTSpecial Weather StatementOUNEllis36 min
Aug 10, 11:52 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Aug 10, 11:53 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Aug 10, 11:53 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita52 min
Aug 11, 12:08 AM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills3 hr
Aug 11, 12:25 AM CDTSpecial Weather StatementOUNRoger Mills35 min
Aug 11, 12:30 AM CDTSpecial Weather StatementOUNWoodward30 min
Aug 11, 12:57 AM CDTAreal Flood AdvisoryOUNWoods3 hr
Aug 11, 1:03 AM CDTSpecial Weather StatementOUNAlfalfa27 min
Aug 11, 1:13 AM CDTFlash Flood WarningOUNBeckham, Custer, Roger Mills, Washita3 hr
Aug 11, 1:18 AM CDTSpecial Weather StatementOUNBeckham27 min
Aug 11, 1:22 AM CDTFlood WatchOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more54 hr
Aug 11, 1:26 AM CDTAreal Flood AdvisoryOUNBlaine3 hr
Aug 11, 1:31 AM CDTSpecial Weather StatementOUNAlfalfa29 min
Aug 11, 1:43 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
Aug 11, 1:48 AM CDTFlash Flood WarningOUNAlfalfa, Grant, Woods, Woodward3 hr
Aug 11, 2:29 AM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Washita3 hr
Aug 11, 2:46 AM CDTFlash Flood WarningOUNGrant, Kay3 hr
Aug 11, 3:25 AM CDTSpecial Weather StatementOUNGrady35 min
Aug 11, 3:49 AM CDTSpecial Weather StatementOUNGarvin26 min
Aug 11, 4:06 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain3 hr
Aug 11, 4:32 AM CDTSpecial Weather StatementOUNCarter, Murray, Pontotoc, Seminole28 min
Aug 11, 6:00 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Garvin, Grady, Stephens3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.